Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 7, NWS Wichita, KS

February 26, 20236 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Feb 26, 2023, 11:02 PM CST for 6 counties in Kansas. It was in force for 58 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 26, 2023, 11:02 PM CST (05:02 UTC)
Expired
Feb 27, 2023, 12:00 AM CST
In force
58 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chautauqua County, KS, Elk County, KS, Greenwood County, KS, Montgomery County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 120 km from the middle of the area, began a volume at 05:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 26, 11:54 PM CSTTSTM WND GST 631 Sw Yates Center, KSREPORT WAS FROM KANSAS MESONET.
Feb 26, 11:54 PM CSTTSTM WND GST 631 W Yates Center, KSREPORT WAS FROM KANSAS MESONET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 7:45 PM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2023-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2023-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

535 
WUUS53 KICT 270502
SVRICT
KSC019-049-073-125-205-207-270600-
/O.NEW.KICT.SV.W.0007.230227T0502Z-230227T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1102 PM CST Sun Feb 26 2023

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Elk County in southeastern Kansas...
  Wilson County in southeastern Kansas...
  Montgomery County in southeastern Kansas...
  Chautauqua County in southeastern Kansas...
  Woodson County in southeastern Kansas...
  Southern Greenwood County in southeastern Kansas...

* Until midnight CST.

* At 1102 PM CST, severe thunderstorms were located along a line
  extending from 10 miles northwest of Eureka to near Howard to near
  Cedar Vale, moving northeast at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Coffeyville, Independence, Eureka, Neodesha, Fredonia, Cherryvale,
  Caney, Yates Center, Sedan, Howard, Dearing, Altoona, Moline,
  Longton, Elk City, Toronto, Severy, Buffalo, Tyro and Fall River.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3742 9635 3784 9644 3804 9596 3804 9553
      3700 9552 3700 9644
TIME...MOT...LOC 0502Z 240DEG 57KT 3795 9640 3752 9631 3705 9649 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

LAWSON
1 follow-up statement
605 
WWUS53 KICT 270547
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1147 PM CST Sun Feb 26 2023

KSC019-049-073-125-205-207-270600-
/O.CON.KICT.SV.W.0007.000000T0000Z-230227T0600Z/
Elk KS-Wilson KS-Montgomery KS-Chautauqua KS-Woodson KS-Greenwood KS-
1147 PM CST Sun Feb 26 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CST
FOR EASTERN ELK...WILSON...MONTGOMERY...EASTERN CHAUTAUQUA...WOODSON
AND SOUTHEASTERN GREENWOOD COUNTIES...

At 1146 PM CST, severe thunderstorms were located along a line
extending from 6 miles west of Neosho Falls to near Buffalo to 7
miles northeast of Sedan, moving northeast at 70 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Coffeyville, Independence, Neodesha, Fredonia, Cherryvale, Caney,
Yates Center, Sedan, Dearing, Altoona, Longton, Elk City, Toronto,
Buffalo, Tyro, Fall River, Neosho Falls, Peru, Liberty and
Chautauqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3739 9618 3804 9596 3804 9553 3700 9552
      3702 9623
TIME...MOT...LOC 0546Z 229DEG 61KT 3797 9567 3771 9578 3720 9608 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

CRW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 5:32 PM CST, 5 hours 30 minutes earlier.

Area forecast discussion, Feb 26, 5:32 PM CST, 5 hours 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
532 PM CST Sun Feb 26 2023

.SHORT TERM...(This evening through Tuesday night)
Issued at 332 PM CST Sun Feb 26 2023

**Significant Severe weather possible this evening and tonight**

A vigorous trough is currently moving NE out of the Desert
Southwest and is expected to reach the Front Range by 00z this
evening. As this feature approaches, lee troughing combined with
rapid sfc cyclogenesis will result in a sfc low over northwest
Kansas. The low will deepen with time as it races northeast across
Kansas tonight. By 12Z Monday, the low pressure system is
expected to make it into the mid-Mississippi Valley.

Moisture is a limiting factor today. However, several hi-res models
continue to suggest appreciable moisture, mid 50s dewpoints, will
arrive in a "just in time" manner by later afternoon and evening to
support significant severe weather.

Significant severe storms will be possible across the CWA this
evening, especially across portions of south central and southeast
KS. Storms will first initiate across southwest KS and Oklahoma and
is expected to quickly grow upscale into a N-S oriented quasi-linear
convective system (QLCS) through west-central KS and OK by early
evening. As the QLCS moves across the area, severe to significant
wind gusts of 65-80 mph will be possible, with even higher isolated
gusts up to 90 mph possible nearest the KS/OK border and across
southeast KS late tonight.

A very strong low level jet will develop with upwards of 65 to 75kts
at 850mb. This jet will only increase as the system moves east and
will near 85kts of flow at 850mb over southeast KS toward 05z. The
QLCS will be supported by the very strong shear, MUCAPE of 800-
1000j/kg, and DCAPE 900+j/g. While significant straight line winds
will be the main concern this evening, mesovorticies will be
possible given abundant line normal 0-3km shear, 0-3SRH of 500-700,
and a narrow area of 40 to 60j/kg of 0-3CAPE. Thus, brief embedded
tornadoes will be possible along the leading edge of the QLCS. Dime
to quarter sized hail will also be supported.

The line of storms will be moving rapidly across the forecast area,
to the tune of 60-70+mph. Persons that receive a severe or tornado
warning this evening will need to act very quickly given how fast
storm motions are likely to be. Be sure to have multiple ways of
receiving weather warnings, consider keeping volume up on mobile
devices if headed to sleep before the storm passes tonight.

Aside from strong winds gusts associated with the severe convection,
as we get into the backside of the system/post frontal, strong non-
thunderstorm winds will remain possible through tomorrow morning
given both tightened sfc gradient and NW'ly 50-60kt flow at 850mb.

Will keep the wind advisory going east of the KS-Turnpike this
evening for strong winds that are set to develop ahead of the
incoming storm system and will expand to include the rest of the
CWA after 07Z to account for the strong NW/W winds non-convective
winds that will come in on the back side.

Moving on, trended afternoon temps up tomorrow afternoon to
account for heating due to downsloping winds. Upper level flow
will turn more meridional tomorrow and remain that way through mid
week making for quiet weather. Late Tuesday night, a compact
system will move across the Northern Plains, pushing its trailing
cold front across the area with little fanfare.

.LONG TERM...(Wednesday through Sunday)
Issued at 332 PM CST Sun Feb 26 2023

The next notable system in the extended will dig from the Pacific
Northwest into the Desert Southwest from Wednesday before
translating east across Oklahoma. There is fairly decent agreement
in location of the upper low between models, which would provide
decent chances for seeing rain and snow across the area early
Thursday through early Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 532 PM CST Sun Feb 26 2023

Severe squall line is expected to sweep northeastward across
central and south central Kansas this evening, reaching southeast
Kansas just before midnight. Main threat will be damaging winds in
excess of 50 to 60 kts with some hail possible. South winds ahead
of the storms and cold front will also be quite strong, as well as
southwest to west winds behind the storms and front later
tonight. Low level wind shear can be expected in many areas.
MVFR/IFR category cigs and vsbys in and near the storms with
clearing conditions to VFR later tonight into Monday.

KED

&&

.FIRE WEATHER...
Issued at 332 PM CST Sun Feb 26 2023

Very high fire danger is expected late tonight across southeast
Kansas and area wide for a brief period tomorrow morning, mainly
due to strong west winds behind the storm system which will pass
tonight. Rainfall from the tonights expected weather will limit
the fire threat. Very high fire danger is possible again late
afternoon Tuesday for a few hours.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    45  69  36  63 / 100   0   0   0
Hutchinson      43  67  33  63 / 100   0   0   0
Newton          45  65  35  63 / 100   0   0   0
ElDorado        45  67  37  63 /  90   0   0   0
Winfield-KWLD   46  69  38  66 / 100   0   0   0
Russell         41  63  29  63 /  90   0   0   0
Great Bend      42  65  29  64 /  90   0   0   0
Salina          44  67  31  63 / 100   0   0   0
McPherson       43  66  32  63 / 100   0   0   0
Coffeyville     48  71  39  68 /  90   0   0   0
Chanute         48  70  37  67 /  90   0   0   0
Iola            48  69  36  66 /  90   0   0   0
Parsons-KPPF    48  69  39  68 /  90   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 1 AM to 9 AM CST Monday for KSZ032-033-
047>053-067-068-082-083-091-092.

Wind Advisory until 9 AM CST Monday for KSZ069>072-093>096-
098>100.

&&

SHORT TERM...KMB
LONG TERM...KMB
AVIATION...KED
FIRE WEATHER...KMB
Hazardous weather outlook, Feb 26, 8:31 PM CST, 2 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
831 PM CST Sun Feb 26 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
831 PM CST Sun Feb 26 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A line of strong to severe thunderstorms will continue to move
east-northeast across south central and southeast Kansas late this
evening. The main threats will be damaging wind gusts of 65 to 80
mph. A brief tornado is possible along the leading edge of the line
of storms. Dime to quarter size hail is also possible late this
evening. The line of storms is expected to clear southeast Kansas
shortly after midnight.

Strong, non-thunderstorm winds with gusts to 50 mph are expected to
expand across central and south central Kansas late tonight and
continue through tomorrow morning. See the latest wind advisory for
details.

Very high fire danger is possible area wide late tonight through
early tomorrow morning due to strong winds behind the storm system.
Any rainfall that falls late this evening and tonight will limit the
fire threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A line of severe thunderstorms will be coming to and end early
Monday morning across far southeast Kansas. The main threats will
be severe to significant wind gusts of 65 to 80mph. Isolated
stronger wind gusts possible along with dime to quarter sized hail.
A brief tornado or two will be possible along the leading edge of
the line of severe storms.

Strong, non-thunderstorm winds are expected to across central,
south central, and southeast Kansas early Monday. Wind gusts up to
50 mph possible. See the latest wind advisory for details.

Very high fire danger is possible area wide early Monday morning
through Monday afternoon due to strong winds behind the exiting
storm system. Any rainfall that falls Sunday night will limit the
fire threat Monday.

Very high fire danger will be possible across southeast Kansas for
a few hours Tuesday afternoon.

There is a chance for a snow showers Thursday morning through
Friday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Local storm report, Feb 26, 9:55 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0953 PM     TSTM WND GST     WICHITA EISENHOWER AIRP 37.65N 97.44W
02/26/2023  M58 MPH          SEDGWICK           KS   OFFICIAL NWS OBS

            58 MPH WIND RECORDED AT THE AIRPORT.

&&

CRW
Local storm report, Feb 26, 10:03 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1003 PM CST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1002 PM     TSTM WND GST     2 W DOWNTOWN WICHITA    37.69N 97.38W
02/26/2023  E60 MPH          SEDGWICK           KS   TRAINED SPOTTER

            SPOTTER REPORTED 60 MPH WINDS.

&&

CRW
Local storm report, Feb 26, 10:28 PM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1028 PM CST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 PM     TSTM WND GST     UDALL                   37.39N 97.12W
02/26/2023  E50 MPH          COWLEY             KS   EMERGENCY MNGR

            45 TO 50 MPH WINDS WERE REPORTED BY AN
            EMERGENCY MANAGER.

&&

CRW
Local storm report, Feb 26, 10:51 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1051 PM CST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     4 SW WINFIELD           37.23N 97.02W
02/26/2023                   COWLEY             KS   TRAINED SPOTTER

            A DAMAGE REPORT OF A TREE DOWN IN THE NORTH
            LANE AT 14TH AND COUNTRY CLUB ON THE WEST
            SIDE OF WINFIELD. TIME IS ESTIMATED FROM
            RADAR.

&&
Local storm report, Feb 26, 11:00 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1100 PM CST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 PM     NON-TSTM WND GST COFFEYVILLE AIRPORT     37.10N 95.58W
02/26/2023  M58 MPH          MONTGOMERY         KS   ASOS

            NON-THUNDERSTORM WIND GUSTS RECORDED BY
            COFFEYVILLE AIRPORT ASOS.

1002 PM     TSTM WND DMG     5 NE ROSE HILL          37.61N 97.09W
02/26/2023                   BUTLER             KS   PUBLIC

            DELAYED REPORT...SEVERAL TREES DOWN. TIME
            ESTIMATED BY RADAR.

&&

METZGER
Local storm report, Feb 26, 11:02 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1102 PM CST SUN FEB 26 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 PM     TSTM WND GST     MCCONNELL AIR FORCE BAS 37.62N 97.27W
02/26/2023  M59 MPH          SEDGWICK           KS   ASOS

&&

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 7:00 PM CSTSpecial Weather StatementICTBarton, Russell30 min
Feb 26, 7:49 PM CSTSevere Thunderstorm WarningICTReno26 min
Feb 26, 8:16 PM CSTSpecial Weather StatementICTRice29 min
Feb 26, 8:23 PM CSTSpecial Weather StatementICTKingman, Reno37 min
Feb 26, 8:29 PM CSTSpecial Weather StatementICTMarion31 min
Feb 26, 8:30 PM CSTSevere Thunderstorm Warning Considerable damage threatICTHarper48 min
Feb 26, 8:36 PM CSTTornado WarningICTHarper24 min
Feb 26, 8:55 PM CSTSpecial Weather StatementICTChase35 min
Feb 26, 9:09 PM CSTSevere Thunderstorm Warning Considerable damage threatICTKingman, Reno, Sedgwick, Sumner42 min
Feb 26, 9:13 PM CSTSevere Thunderstorm Warning Considerable damage threatICTHarper, Sumner62 min
Feb 26, 9:33 PM CSTSevere Thunderstorm Warning Considerable damage threatICTButler, Harvey, Sedgwick, Sumner57 min
Feb 26, 9:40 PM CSTTornado WarningICTSumner20 min
Feb 26, 9:58 PM CSTSevere Thunderstorm Warning Considerable damage threatICTButler, Chautauqua, Cowley, Elk, Greenwood, Sumner77 min
Feb 26, 10:12 PM CSTTornado WarningICTButler18 min
Feb 26, 11:57 PM CSTSpecial Weather StatementICTAllen, Labette, Montgomery, Neosho, Wilson, Woodson63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.